Location of Repository

Psicofármacos e morte súbita.

By Susana Vaz Carreiro, Rui Rocha Martins and Alvaro De Carvalho

Abstract

Sudden death associated with psychotropic drugs is an issue in clinical practice which is currently debated worldwide in the literature. The objective of this work is to review recent literature on the issue (up to the end of 2004). The literature focuses mainly on the association between unexplained sudden death and antipsychotics and, to a lesser degree, tricyclic antidepressants; there are few references to other classes of psychotropic drugs. Over the last few decades various causal mechanisms have been proposed. However, recent literature refers mostly to sudden cardiac death induced by arrhythmias, and discusses, as a possible mechanism, the prolongation of the QTc interval due to the inhibition of potassium channels, leading to the risk of developing torsade de pointes which can result in sudden death. Although these cases of sudden death are rare, associated risk factors are also discussed because it is believed that a combination of several of these factors may increase the risk. We go on to consider recommendations to diminish the risk of sudden death. Finally, we review sudden death cases that have occurred in the last 5 years in the Acute Psychiatric Ward of S. Francisco Xavier Hospital (January 1999 to December 2004).Sudden death associated with psychotropic drugs is an issue in clinical practice which is currently debated worldwide in the literature. The objective of this work is to review recent literature on the issue (up to the end of 2004). The literature focuses mainly on the association between unexplained sudden death and antipsychotics and, to a lesser degree, tricyclic antidepressants; there are few references to other classes of psychotropic drugs. Over the last few decades various causal mechanisms have been proposed. However, recent literature refers mostly to sudden cardiac death induced by arrhythmias, and discusses, as a possible mechanism, the prolongation of the QTc interval due to the inhibition of potassium channels, leading to the risk of developing torsade de pointes which can result in sudden death. Although these cases of sudden death are rare, associated risk factors are also discussed because it is believed that a combination of several of these factors may increase the risk. We go on to consider recommendations to diminish the risk of sudden death. Finally, we review sudden death cases that have occurred in the last 5 years in the Acute Psychiatric Ward of S. Francisco Xavier Hospital (January 1999 to December 2004)

Publisher: Ordem dos Médicos
Year: 2006
OAI identifier: oai:ojs.www.actamedicaportuguesa.com:article/915
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.rcaap.pt/detail.jsp... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.